Washington, 2003

Flooding in Washington, November 28 to 29, 2003

November 28 to 29, 2003 · NWS SEW · 5 events in 5 counties and zones

Flooding occurred on the Bogachiel, Satsop, Skokomish, Snoqualmie, and Tolt rivers.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Flooding occurred on the Bogachiel, Satsop, Skokomish, Snoqualmie, and Tolt rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 28, 2:45 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 28, 2:45 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PST FRI NOV 28 2003

.SYNOPSIS...A MOIST AND WARM FRONTAL SYSTEM WILL MOVE SLOWLY ACROSS
WESTERN WASHINGTON THIS EVENING. LOCALLY HEAVY RAIN WILL CHANGE TO
SHOWERS. SHOWERS WILL END ON SATURDAY AS HIGHER PRESSURE BUILDS
ACROSS THE AREA. THE HIGH PRESSURE WILL PROTECT THE PACIFIC
NORTHWEST FROM THE THREAT OF RAIN UNTIL TUE WHEN ANOTHER WEATHER
SYSTEM WILL IMPACT THE AREA.
&&

.DISCUSSION...HEAVY RAIN OVER THE SOUTHERN OLYMPICS HAS DRIVEN THE
SKOKOMISH RIVER UP LIKE A ROCKET...EXPECT IT TO REACH FLOOD STAGE
THIS EVENING AND WARNING OUT. RFC IS LOOKING AT OTHER RIVERS ON THE
OLYMPIC PENINSULA. FRONT JUST PASSED TTI AND IT SHOULD DRAG ACROSS
WESTERN WASHINGTON...WITH HEAVY RAIN ENDING BEHIND IT. SHOWERS
TONIGHT TAPER OFF TOMORROW FOR NON-RAIN WEATHER SAT AFTERNOON
THROUGH SUNDAY. MAYBE A LITTLE FOG SUNDAY. SYSTEM MOVING UP FROM
SOUTH SPREADS CLOUDS AND A CHANCE OF RAIN OVER THE AREA MON.

CAMERAS SHOW WHITE PASS AND STEVENS RIGHT ABOUT AT SNOW LEVEL WITH
SNOQUALMIE GETTING RAIN. WINDS HAVE SHIFTED TO WEST IN THE
MOUNTAINS. EXPECT A BRIEF RISE IN THE FREEZING LEVEL TO 6000 FEET OR
SO...THEN A DROP BACK TO 3000 FEET OR SO WHEN FRONT PASSES. WILL
ALLOW SNOW ADVISORY TO EXPIRE.

NEXT OBVIOUS RAIN PRODUCER IS A FRONT ARRIVING FROM THE PACIFIC TUE.
COULD BE NEGATIVELY TILTED AND NOT AMOUNT TO MUCH BUT FOR NOW WILL
PLAY IT LIKE A REAL STORM. BROAD BRUSH LIKELY POPS AFTER THAT. BURKE

&&

.SEW...SMALL CRAFT ADVISORY ALL WATERS.
       FLOOD WARNING SKOKOMISH RIVER.
.KATX...VCP21/CSR21...OPERATIONAL.
&&
Hazardous weather outlook, Nov 28, 4:29 PM PST, 51 minutes before
WAZ001>018-291400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
430 PM PST FRI NOV 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

.DAY ONE... TODAY

A FLOOD WARNING IS IN EFFECT TODAY FOR THE SKOKOMISH RIVER IN MASON
COUNTY. SEE THE LATEST FLOOD STATEMENT (WGUS46 KSEW) FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

5 flood. Local standard time, as filed.

Flood, Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson

When
November 28, 5:20 PM PST to November 29, 7:40 AM PST
Where
Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, C King/C Pierce/X Ne Thurston/C Lewis

When
November 28, 5:20 PM PST to November 29, 7:40 AM PST
Where
C King/C Pierce/X Ne Thurston/C Lewis forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis

When
November 28, 5:20 PM PST to November 29, 7:40 AM PST
Where
Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, W Clallam/W Jefferson

When
November 28, 5:20 PM PST to November 29, 7:40 AM PST
Where
W Clallam/W Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, W King/X Se Kitsap

When
November 28, 5:20 PM PST to November 29, 7:40 AM PST
Where
W King/X Se Kitsap forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335327, 5335328, 5335329, 5335330, 5335331.